New York, 2021

Winter Weather in New York, February 15 to 16, 2021

February 15 to 16, 2021 · NWS OKX · 1 event in 1 county or zone

A broad area of low pressure tracked from the Middle Atlantic and Ohio Valley on Monday, February 15, 2021 to over New England on February 16, 2021. Lingering low level cold air across interior Lower Hudson Valley allowed freezing rain to develop late February 15, 2021 into the early morning hours on February 16, 2021.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A broad area of low pressure tracked from the Middle Atlantic and Ohio Valley on Monday, February 15, 2021 to over New England on February 16, 2021. Lingering low level cold air across interior Lower Hudson Valley allowed freezing rain to develop late February 15, 2021 into the early morning hours on February 16, 2021. The temperatures warmed above freezing quickly after sunrise, changing the precipitation to plain rain across Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 15, 4:44 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 15, 4:44 PM EST, 1 hour 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
444 PM EST Mon Feb 15 2021

.SYNOPSIS...
Low pressure will approach from the southwest tonight, and pass
through late tonight into Tuesday morning. High pressure will
briefly build Tuesday night into Wednesday. Another storm system
is likely for Thursday into Friday. High pressure is then expected
to build in for the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
For this package due to the warming trend in the guidance have
essentially trimmed back from southern and eastern most coastal
sections with respect to Winter Wx Advisories. Overall the precip is
lagging back further to the west through much of the duration of the
evening. Some light precip in the form of rain and pockets of
potentially freezing rain can arrive for the city and points east,
especially towards the onset of the steadier precip for the late
evening and closer to midnight. Further north, especially northwest
away from the coast the precip will be spotty and light, but then
pick up later in the evening into the overnight. For Western Passaic
and Orange counties around a quarter of an inch of ice can occur,
with locally higher amounts. Thus the Ice Storm Warning remains up,
mainly for potential impacts into the early portion of the Tuesday
morning commute; as the thinking now is that QPF in the form of ice
should fall below ice storm criteria. For now the best lift begins
to take shape closer to and just after 6z for northern and
northwestern sections and this is where the concern for icing
impacts exists. After midnight, and certainly closer to daybreak the
city and coastal sections should be comfortably above freezing, with
inland and northwestern spots lagging, in some cases by several
hours as pockets of shallow cold air will be left behind for the
interior valleys locations. An east to southeast wind in the low
levels should take shape quickly along the immediate coast, so plain
rain will occur by or shortly after midnight in the advisory
locations closer to the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
For the morning commute a 2 to 3 hour period of moderate rain is
likely for the city, and points north and northeast. This should
taper off by the late morning as the better lift exits the area,
with just a few lingering rain showers. By mid morning the thinking
is that even well inland locations should inch above freezing. By
the afternoon some breaks in the clouds will develop, especially
late as temperatures should break out into the lower and middle 40s
for the majority of the area, with perhaps Northern Orange County
holding on to some upper 30s and lower 40s. A westerly component to
the flow will take shape as the afternoon progresses ushering in
drier air.

For Tuesday night as high pressure builds in skies should clear for
the most part. Noticeably colder air will rush back in quickly into
early Wednesday morning. By early Wednesday morning wind chills will
get back into the single digits inland and to the north, and around
10 or so closer to the city and the coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A 1030s high builds into the region Wed and Wed ngt. This will
establish some more cold air before the next storm Thu. Hi temps Wed
about 10 degrees blw normal.

Snow should develop late Wed ngt into Thu with the building theta-e
ridge. P-type again will be a challenge. The GFS and ECMWF are the
colder models, with the NAM significantly faster with the warming
aloft. The NAM is usually good with this, but at this timescale,
confidence is lower than normal. In addition, there is an ewd trend
in the sys as a whole. Using both the trend and the better agreement
between the ECMWF and GFS, the fcst follows a colder soln. This
still means a transition to a wintry mix and rain for almost the
entire area, but a bit more snow on the front end. The low passes on
Fri. Consensus is w of the benchmark. It may pass right over the cwa
per the GFS. There is a good chance with this kind of track that the
area gets dry slotted. A passage over the area would result in some
lighter winds perhaps some fog. It is too early to bank on this
exact track, so the fog and low pops have not been included in the
fcst yet.

Dry wx Fr ngt thru Sun as high pres builds across the region. The
next sys is then a Pacific low that tracks thru. P-type will again
be an issue, but attm it is not progged to be a major storm. Enough
for at least advy lvl snow where it is all snow though. Based on the
good agreement with the models, went with the NBM pops which are 40-
50 on day 8.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Low pressure well offshore shifts farther away while another
low pressure system approaches from the southwest tonight.

MVFR lowers to IFR late afternoon/early evening. Drizzle for some
terminals into early evening. Rain becomes more likely later this
evening, but will probably still be freezing for a period tonight at
KSWF and KHPN.

NE winds 5-10 kt, shifting east and increasing to around 10 kt
tonight, highest at the coastal terminals. LLWS expected for
KJFK/KLGA/KISP/KGON Tuesday morning.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

A low chance of freezing rain for a brief period after the onset
of precipitation this evening at KTEB.

Timing of IFR conditions could be off by an hour or two.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday PM...VFR. Occasional W gusts to 20kt possible.
.Wednesday...VFR. WNW gusts around 25kt early, bcmg NW around 20
kt by noon.
.Thursday...IFR likely and possibly lower at times. Snow becoming
likely, changing to a wintry mix, then rain at the NYC metro
and coastal terminals at night. Mixing and changing to sleet and
freezing rain KSWF/KHPN at night. NE-E gusts up to 20 kt in
afternoon and at night.
.Friday...MVFR/IFR with rain mainly in the morning except wintry
mix KSWF. Bcmg VFR PM with WNW gusts 25-30 kt.
.SATURDAY...VFR. NW wind 15-20 kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Small craft advisories will continue for the ocean through Tuesday
night. Sub SCA conditions will exist for the nearshore waters
initially into Tuesday, but into the afternoon as the winds switch
around to the southwest, then west the winds will gust to small
craft criteria. Otherwise, the winds could briefly gust up to
30-35 kt in S flow early Tue morning for a couple of hours, then
again well offshore in NW flow Tue night in the wake of low
pressure and ahead of building high pressure.

Winds and seas will gradually improve on Wed, with all areas blw sca
lvls by Wed ngt. Low pres then develops s of the area on Thu and
tracks near the waters on Fri. This will produce at least sca cond.
NW flow on Sat may keep sca winds and waves in place, especially on
the ocean. High pres building in for Sun will result in improving
cond.

&&

.HYDROLOGY...
No hydrologic concerns are anticipated through Wednesday. Hvy pcpn
will impact the area Thu into early Fri. Much of this, especially
away from the coast, would be snow or a wintry mix. Some minor urban
and poor drainage flooding can otherwise be expected where an
earlier changeover to all rain occurs.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EST Tuesday for CTZ005-006.
     Winter Weather Advisory until 7 AM EST Tuesday for CTZ007>010.
NY...Ice Storm Warning until 10 AM EST Tuesday for NYZ067.
     Winter Weather Advisory until 6 PM EST this evening for NYZ067.
     Winter Weather Advisory until 10 AM EST Tuesday for NYZ068>070.
     Winter Weather Advisory until 7 AM EST Tuesday for NYZ071>073.
     Winter Weather Advisory until 1 AM EST Tuesday for NYZ074-075-
     078-176>178.
NJ...Ice Storm Warning until 10 AM EST Tuesday for NJZ002.
     Winter Weather Advisory until 6 PM EST this evening for NJZ002.
     Winter Weather Advisory until 10 AM EST Tuesday for NJZ004-103.
     Winter Weather Advisory until 7 AM EST Tuesday for NJZ006-
     104>108.
MARINE...Small Craft Advisory from 1 PM Tuesday to 6 AM EST Wednesday
     for ANZ330-335-338-340-345.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...JMC/JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...JMC
AVIATION...JC
MARINE...JMC/JE
HYDROLOGY...JMC/JE
Hazardous weather outlook, Feb 15, 3:59 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 PM EST Mon Feb 15 2021

CTZ005-006-NJZ004-103-NYZ068>070-162100-
Northern Fairfield-Northern New Haven-Eastern Passaic-Western Bergen-
Putnam-Rockland-Northern Westchester-
359 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

   Winter Weather Advisory.

In addition, low pressure will bring another round of wintry weather
to the area late Wednesday night into Friday. At this time,
accumulating snow changing over to a wintry mix is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007>010-NJZ006-104>108-NYZ071>073-162100-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-
359 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, low pressure will bring another round of wintry weather
to the area late Wednesday night into Friday. At this time,
accumulating snow changing over to a wintry mix is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-NYZ067-162100-
Western Passaic-Orange-
359 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

In addition, low pressure will bring another round of wintry weather
to the area late Wednesday night into Friday. At this time,
accumulating snow changing over to a wintry mix is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ074-075-078-176>178-162100-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-
359 PM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low pressure will bring another round of wintry weather to the area
late Wednesday night into Friday. At this time, accumulating snow
changing over to a wintry mix is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079>081-179-162100-
Southern Middlesex-Southern New London-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
359 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

In addition, low pressure will bring another round of wintry weather
to the area late Wednesday night into Friday. At this time,
accumulating snow changing over to a wintry mix is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-162100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Feb 15, 4:06 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FREEZING RAIN    GUILFORD                41.28N  72.68W
02/15/2021  M0.00 INCH       NEW HAVEN          CT   CO-OP OBSERVER

            TRACE OF FREEZING RAIN

&&

FEB
Local storm report, Feb 15, 5:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
526 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FREEZING RAIN    PORT JEFFERSON          40.95N  73.06W
02/15/2021  M0.00 INCH       SUFFOLK            NY   TRAINED SPOTTER

            TRACE OF FREEZING RAIN

&&

FEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Orange

When
February 15, 6:30 PM EST to February 16, 7:00 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

The Montgomery Airport ASOS recorded 0.36 inches of freezing rain. Trained spotters reported 0.10 to 0.30 inches of freezing rain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941820.